Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 96, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 1997, 11:01 PM CDT for Harper County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1997, 11:01 PM CDT (04:01 UTC)
- Expired
- Jun 13, 1997, 12:05 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harper County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2412 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 130402
SVRICT
KSC077-130505-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1101 PM CDT THU JUN 12 1997
* SEVERE THUNDERSTORM WARNING FOR
HARPER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 1205 AM CDT
* SOME TOWNS AFFECTED
ATTICA
ANTHONY
CORWIN
* AT 1100 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR CORWIN OR
20 MILES SOUTHEAST OF MEDICINE LODGE MOVING NORTHEAST AT 25 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
RUNYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:25 PM CDT, 7 hours 36 minutes earlier.
Area forecast discussion, Jun 12, 3:25 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 324 PM CDT THU JUN 12 1997 SHORT TERM... TSRA CHANCES BIGGEST CONCERN TO ADDRESS IN THE SHORT TERM. 18Z SFC ANALYSIS SHOWS MAIN TROF LOCATED FROM NE TO SC AND INTO SW KANSAS WITH AN OUTFLOW BOUNDARY LYING E-W JUST SOUTH OF EMPORIA. ALONG THIS OUTFLOW BOUNDARY 70+ DWPTS HAVE POOLED AND 19Z ADAP PRODUCTS SHOWS BEST LL MOISTURE CONVERGENCE ACROSS THIS AREA. WITH SUCH COPIOUS MOISTURE IN PLACE ALONG WITH BOUNDARIES AND LI/S BLO -8...SCT/WDLY SCT EVENING CONVECTION POSSIBLE. HOWEVER...MODIFIED 12Z OUN SOUNDING STILL INDICATES SOME CIN TO BE OVERCOME AND 85H PROFILERS SHOW FLOW IS MORE SOUTHWESTERLY...THUS CONVERGENCE NOT THAT GREAT. BETTER CHC FOR TSRA EXSISTS LATE TONIGHT AS SHORTWAVE ACROSS CENTRAL NM PER WATER VAPOR PIX IS FORECAST TO PUSH INTO SOUTHERN PLAINS BY 12Z FRI. ETA MUCH FASTER THAN NGM/AVN WITH THIS FEATURE...AND CONSIDERING SOME UPPER ENERGY IS STILL ON THE BACK SIDE OF UPPER TROF...PERFERRED SLOWER AVN/NGM FORECAST. STILL...EXCELLENT 30H DIFFLUENCE WHICH IS HELPING TO TRIGGER TSRA ACROSS EASTERN CO WILL SHIFT INTO CNTL/SC KANSAS OVERNIGHT. EXPECT STORMS THAT DEVELOP TO MOVE E OR ESE ALONG THETA-E RIDGE. THUS BEST CHC FOR TSRA WILL BE ACRS SC/SE KS. AS FOR LOWS...GENERALLY FOLLOWED GUIDANCE VALUES AS FAN/FWC IN CLOSE AGREEMENT. HYSELL LONG TERM... W/V 6.7 PIX CLRLY DPCT CLSD LO UPSTRS POSND OVR WA/OR CST. ALL 3 MDLS PROG THE LO TO DROP SLOLY S/SE W/ TM MOVG ALG & JUST E OF CA/NV BDR 24-48 HRS. BOTH E48 & NG8 PCGS DPCT SFC-H85 FNTL BDNRY ALG KS/OK BDR 24-36 HRS W/ E48 POSNG BOTH BNDRYS SLGTLY FRTHR S. BOTH PCGS DPCT CLRLY DEFINED MSTR CHANNEL THRU H85 ALG THE BNDRYS & AS SUCH CONTUANCE OF 30-40% POPS CWA-WIDE WARRANTED THRU TMRW EVNG. BOTH FAN/FWC LWRMAX'S ABT 1 CAT ACRS THE BOARD TMRW & CNSDRG THE ABV RSNS THIS MAKES SENSE. TMRW NGT E48 IS MUCH FASTER IN MOVG SFC LO OVR E TX PNHNDL INTO WRN TN BY SAT MRNG. NG8 & AVN ARE SLOER & WL FOLLOW THESE LATTER SOLNS FOR 3RD PD, I.E. KPG SFC GRAD MORE ERLY & W/ FNTL BDNRY STILL IN NEIGHBORHOOD WL CONT CHC POPS TMRW NGT. LTL DIFF IN FAN/FWC MINS FRI NGT & SEE NO RSN TO DEVIATE. RSL 059/077 059/081 04333 SLN 063/079 059/083 04333 ICT 064/082 060/084 065 04333 HUT 062/080 059/083 04333 CNU 065/081 062/084 04344 ES
In the hours before
Special weather statement, Jun 12, 10:54 PM CDT, 7 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-130410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1052 PM CDT THU JUN 12 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 62 min |
| Jun 12, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jun 12, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jun 12, 9:23 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jun 12, 9:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jun 12, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| Jun 12, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 64 min |
| Jun 12, 10:17 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 63 min |
| Jun 12, 10:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jun 12, 11:11 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 64 min |
| Jun 12, 11:19 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| Jun 12, 11:31 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 64 min |
| Jun 12, 11:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jun 13, 12:11 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 64 min |
| Jun 13, 12:15 AM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| Jun 13, 12:36 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 64 min |
| Jun 13, 12:52 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
| Jun 13, 1:13 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 62 min |
| Jun 13, 1:51 AM CDT | Flash Flood Warning | ICT | Butler | 119 min |
| Jun 13, 3:10 AM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 4 hr |
| Jun 13, 8:31 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.